Alert archive / Wyoming / High Wind Watches in 2011

High Wind Watch 31, NWS Cheyenne, WY

December 24, 20114 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 24, 2011, 2:10 PM MST for 4 counties in Wyoming. It took effect at Dec 25, 2011, 9:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2011, 2:10 PM MST (21:10 UTC)
In effect from
Dec 25, 2011, 9:00 PM MST
Expired
Dec 25, 2011, 2:52 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2011-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2011-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2693 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WWUS75 KCYS 242110
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MST SAT DEC 24 2011

...STRONG AND GUSTY SOUTHWEST WINDS POSSIBLE SUNDAY NIGHT THROUGH
MONDAY MORNING...

.AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE ROCKIES WILL
PRODUCE A STRONG SURFACE PRESSURE GRADIENT ACROSS SOUTHEAST
WYOMING SUNDAY NIGHT. IN ADDITION...WINDS IN THE MIDDLE LAYERS
OF THE ATMOSPHERE WILL INCREASE AND COMBINE WITH THE
STRENGTHENING PRESSURE GRADIENT TO PRODUCE STRONG AND GUSTY
SURFACE WINDS SUNDAY NIGHT THROUGH MONDAY MORNING.

WYZ106-110-251300-
/O.NEW.KCYS.HW.A.0031.111226T0400Z-111226T1500Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN
210 PM MST SAT DEC 24 2011

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING. 

* TIMING...WINDS WILL INCREASE SUNDAY EVENING...AND REMAIN STRONG
  AND GUSTY THROUGH MONDAY MORNING.

* WINDS...SOUTHWEST WINDS SUSTAINED 35 TO 45 MPH WITH GUSTS AROUND
  60 MPH ARE POSSIBLE.

* IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELING
  ACROSS SOUTHEAST WYOMING SUNDAY EVENING THROUGH MONDAY MORNING.
  THIS IS ESPECIALLY THE CASE FOR THOSE IN LIGHTWEIGHT OR HIGH
  PROFILE VEHICLES...PARTICULARLY ON NORTH-SOUTH ORIENTED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

RJM
1 follow-up statement
785 
WWUS75 KCYS 250952
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
252 AM MST SUN DEC 25 2011

...STRONG AND GUSTY SOUTHWEST WINDS TONIGHT THROUGH MONDAY
MORNING...

.AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE ROCKIES WILL
PRODUCE A STRONG SURFACE PRESSURE GRADIENT ACROSS SOUTHEAST
WYOMING TONIGHT. IN ADDITION...WINDS JUST ABOVE THE SURFACE WILL
INCREASE AND COMBINE WITH THE STRENGTHENING PRESSURE GRADIENT TO
PRODUCE STRONG AND GUSTY SURFACE WINDS TONIGHT THROUGH MONDAY
MORNING.

WYZ106-110-260000-
/O.UPG.KCYS.HW.A.0031.111226T0400Z-111226T1500Z/
/O.NEW.KCYS.HW.W.0054.111226T0400Z-111226T1600Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN
252 AM MST SUN DEC 25 2011

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MST
MONDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MST
MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...9 PM THIS EVENING THROUGH 9 AM MONDAY.

* WINDS...SOUTHWEST WINDS SUSTAINED 35 TO 45 MPH WITH GUSTS TO
  AROUND 60 MPH.

* IMPACTS...THERE IS A SIGNIFICANT BLOW OVER RISK FOR HIGH PROFILE
  VEHICLES TRAVELING ALONG INTERSTATE 25 BETWEEN MILEPOSTS 67 AND
  72 AND INTERSTATE 80 BETWEEN MILEPOSTS 265 AND 275 BECAUSE OF
  STRONG WINDS. DRIVERS OF SUCH VEHICLES SHOULD NOT TRAVEL THIS
  STRETCH OF ROAD. THE STRONG WIND WILL CREATE DANGEROUS CROSS
  WINDS THAT WILL MAKE TRAVEL EXTREMELY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

HAHN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 24, 10:58 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 24, 10:58 AM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1058 AM MST SAT DEC 24 2011

.AVIATION...12Z TAF ISSUANCE
VFR TODAY AND TONIGHT ACROSS THE AREA...ALTHOUGH ISOLATED POCKETS OF
FOG CAN NOT BE RULED OUT LATE TONIGHT AS WINDS WILL BE LIGHT IN MANY
OF THE VALLEYS. WINDS GENERALLY ON THE LIGHT SIDE TODAY AND
TONIGHT...BUT FAVORED WIND PRONE AREAS SUCH AS BORDEAUX WILL SEE
HIGHER GUSTS TO 40 TO 50 MPH AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 436 AM MST SAT DEC 24 2011/

AVIATION...12Z TAF ISSUANCE
VFR CONDITIONS WILL PREVAIL AT THE TAF SITES THROUGH THE PERIOD.
SFC WINDS WILL GENERALLY BE FROM THE W TO NW AND LIGHT. OCCASIONAL
WIND GUSTS TO 20 KTS ARE POSSIBLE ON SATURDAY AFTN AT KCYS.

&&

PREV DISCUSSION... /ISSUED 334 AM MST SAT DEC 24 2011/

SHORT TERM...TODAY THROUGH MONDAY NIGHT
RELATIVELY QUIET WEATHER IN THE SHORT TERM.  LIGHT NORTHERLY
MIDLEVEL FLOW WILL BE OVER THE CWA ON SAT WITH LIGHT SFC
WESTERLY WINDS.  HIGH TEMPS WILL BE SEASONAL WITH LOW 40S EAST OF
THE LARAMIE RANGE AND MID TO UPPER 20S IN THE HIGHER ELEVATIONS.
THE MIDLEVEL RIDGE AXIS MOVES OVER WY ON SUN MORNING THEN
TRANSITIONS EAST TOWARD THE NORTHERN PLAINS BY SUN NIGHT.  AS A
RESULT...THE MIDELVEL FLOW WILL BECOME MORE ZONAL INTO MON.  A
SHORTWAVE MOVES ACROSS MONTANA ON MON MORNING...WITH A LEE TROUGH
DEVELOPING ACROSS THE PLAINS.  THE PASSAGE OF THE SHORTWAVE WILL
CAUSE THE MIDLEVEL GRADIENT TO TIGHTEN ACROSS SOUTHEAST WY...WITH
WESTERLY 700 MB WINDS INCREASING TO AROUND 45 KTS BY 12Z MON.
THUS...EXPECT WESTERLY SFC WINDS TO STRENGTHEN ACROSS SOUTHEAST WY
BY SUN NIGHT.  NOT EXPECTING ANY WIND HIGHLIGHTS AT THIS
TIME...ALTHOUGH THE WIND PRONE AREAS NEAR ARLINGTON AND BORDEAUX
COULD SEE WIND GUSTS IN THE 40 TO 50 KT RANGE.  TEMPS EAST OF THE
LARAMIE RANGE WILL BE ABOVE NORMAL ON SUN NIGHT AND MON WITH THE
THE ONSET OF STRENGTHENING DOWNSLOPE WINDS.

LONG TERM...TUESDAY THROUGH SATURDAY
A VERY WINDY PERIOD TAKING SHAPE ACROSS THE CWA AS STRONG ZONAL FLOW
OVER THE CENTRAL PACIFIC BEGINS TO NOSE INTO THE PAC NW/NORTHERN
ROCKIES. FLOW WILL BE WEST/NORTHWEST OR WEST THROUGH THE PERIOD...
WITH SHORTWAVES EMBEDDED WITHIN THIS FLOW RACING EAST ACROSS THE
NORTHERN TIER OF STATES. 00Z MEDIUM RANGE MODELS DIFFER ON THE
TIMING DETAILS OF THE INDIVIDUAL SHORTWAVES WHICH WILL OF COURSE
IMPACT THE RESULTANT SFC FTRS AND EFFECTIVE LLVL GRADIENTS. DO NOT
ANTICIPATE MUCH IN THE WAY OF SUBSTANTIAL PRECIPITATION CHANCES
THROUGH THE PERIOD...THOUGH THE 00Z GFS HINTS AT SOME WEST OF THE
LARAMIE RANGE LATE WEDNESDAY ASSOCIATED WITH WEAK SHORTWAVE PASSAGE.
THE MAIN STORYLINE AND IMPACT HOWEVER WILL BE WITH VERY STRONG WINDS
THAT WILL SET UP BY THE MIDDLE OF NEXT WEEK AND CONTINUE THROUGH THE
END OF THE WEEK. H7 WIND PROGS FLAIR ABOVE 50 KNOTS AS EARLY AS
TUESDAY AND REACH 70 KNOTS BY LATE THURSDAY. THE ECMWF IS MORE
AGGRESSIVE WITH THE LLVL HEIGHT GRADIENTS DURING THIS PERIOD WITH
THE CRAIG TO CASPER GRADIENT PEAKING AT 86 METERS MIDDAY THURSDAY.
MEANWHILE THE GFS IS SLIGHTLY LESS PEAKING AT 79 METERS AROUND
SUNSET THURSDAY. IN EITHER EVENT...EXPECT A SIGNIFICANT PERIOD OF
WINDS TO DEVELOP WITH THE GREATEST IMPACT COMING TO THE USUALLY
WINDY LOCATIONS. CAN ALSO EXPECT THESE WINDS TO SPILL OUT INTO OTHER
NORMALLY LESS WINDY LOCATIONS OF SOUTHEAST WYOMING ESPECIALLY ON
THURSDAY AS THE RIGHT EXIT REGION OF AN ANTICYCLONIC H3 JET MOVES
THRU. UNDOUBTEDLY WILL NEED TO WIND HIGHLIGHTS IN TIME AS THE EVENT
APPROACHES. AS IS TYPICAL IN WINDY PATTERNS...ENHANCED MIXING WILL
KEEP TEMPERATURES UNSEASONABLY MILD WITH HIGHS IN THE 30S WEST OF
THE LARAMIE RANGE AND 40S EAST.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS ANTICIPATED AT THIS TIME DUE TO THE
RECENT SNOWFALL...NON CRITICAL FUELS...AND RELATIVELY HIGH
RELATIVE HUMIDITY LEVELS. WINDY CONDITIONS ARE EXPECTED TO DEVELOP
BY THE EARLY TO MIDDLE PART OF NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

AVIATION...LIEBL
Hazardous weather outlook, Dec 24, 5:16 AM MST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
516 AM MST SAT DEC 24 2011

WYZ101>119-251230-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
516 AM MST SAT DEC 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL DEVELOP ACROSS THE SOUTHEAST WYOMING MOUNTAINS
AND ADJACENT FOOTHILLS EARLY NEXT WEEK AND CONTINUE THROUGH THE
WEEK. THE STRONGEST WINDS WILL LIKELY BE NEAR ARLINGTON...OVER
THE LARAMIE RANGE AS WELL AS IN THE SOUTHWEST PLATTE COUNTY ON
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-251230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
516 AM MST SAT DEC 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Dec 24, 8:44 AM MST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
844 AM MST SAT DEC 24 2011

WYZ106-241800-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
844 AM MST SAT DEC 24 2011

...GUSTY SOUTHWEST WINDS TO CONTINUE IN SOUTHWEST PLATTE COUNTY
THROUGH 11 AM...

SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL
PERSIST ACROSS SOUTHWEST PLATTE COUNTY THROUGH 11 AM. AREAS ALONG
INTERSTATE 25 BETWEEN MILE MARKERS 67 AND 72 WILL BE IMPACTED BY
THESE WINDS. THIS INCLUDES THE BORDEAUX EXIT.

RJM
Special weather statement, Dec 24, 12:09 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1209 PM MST SAT DEC 24 2011

WYZ106-242200-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
1209 PM MST SAT DEC 24 2011

...GUSTY SOUTHWEST WINDS TO CONTINUE IN SOUTHWEST PLATTE COUNTY
THROUGH EARLY AFTERNOON...

SOUTHWEST WINDS OF 35 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL
OCCUR ACROSS SOUTHWEST PLATTE COUNTY THROUGH 3 PM. AREAS ALONG
INTERSTATE 25 BETWEEN MILE MARKERS 67 AND 72 WILL BE IMPACTED BY
THESE CROSS WINDS. THIS INCLUDES THE BORDEAUX EXIT.

RJM

Nearby

High Wind Watches in Wyoming, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.